Alert archive / Iowa / Flash Flood Warnings in 1998
Flash Flood Warning 20, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jun 28, 1998, 1:56 AM CDT for 4 counties in Iowa. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 1998, 1:56 AM CDT (06:56 UTC)
- Expired
- Jun 28, 1998, 10:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Winneshiek County, IA
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 280739 FFWLSE IAC005-037-067-089-191-WIC023-103-281500- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING...CORRECTED COUNTY CODES NATIONAL WEATHER SERVICE LA CROSSE WI 156 AM CDT SUN JUN 28 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLOOD WARNING FOR... HOWARD COUNTY IN NORTHEAST IOWA WINNESHIEK COUNTY IN NORTHEAST IOWA ALLAMAKEE COUNTY IN NORTHEAST IOWA FLOYD COUNTY IN NORTHEAST IOWA CHICKASAW COUNTY IN NORTHEAST IOWA RICHLAND COUNTY IN SOUTHWEST WISCONSIN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN * UNTIL 1000 AM CDT * AT 155 AM CDT...NUMEROUS PROBLEMS DUE TO HIGH WATER CONTINUE ACROSS THE AREA. SEVERAL RIVERS ARE ON THE RISE...WATER REMAINS OVER MANY ROADS...AND SOME BRIDGES HAVE BEEN WASHED OUT. IF TRAVELLING IN THE WARNING AREA THIS MORNING BE ON THE ALERT FOR ROAD WASHOUTS. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. KING
1 follow-up statement
000 TTAA00 KLSE 280657 RRA FFWLSE IAC005-009-037-067-191-WIC054-055-281500- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 156 AM CDT SUN JUN 28 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLOOD WARNING FOR... HOWARD COUNTY IN NORTHEAST IOWA WINNESHIEK COUNTY IN NORTHEAST IOWA ALLAMAKEE COUNTY IN NORTHEAST IOWA FLOYD COUNTY IN NORTHEAST IOWA CHICKASAW COUNTY IN NORTHEAST IOWA RICHLAND COUNTY IN SOUTHWEST WISCONSIN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN * UNTIL 1000 AM CDT * AT 155 AM CDT...NUMEROUS PROBLEMS DUE TO HIGH WATER CONTINUE ACROSS THE AREA. SEVERAL RIVERS ARE ON THE RISE...WATER REMAINS OVER MANY ROADS...AND SOME BRIDGES8 HAVE BEEN WASHED OUT. IF TRAVELLING IN THE WARNING AREA THIS MORNING BE ON THE ALERT FOR ROAD WASHOUTS. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. KING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:50 PM CDT, 11 hours 6 minutes earlier.
Area forecast discussion, Jun 27, 2:50 PM CDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT SAT JUN 27 1998 FORECAST CONCERNS TONIGHT...SHRA/TSRA CHANCES/TIMING...FLASH FLOOD POTENTIAL.... 18Z SURFACE ANALYSIS HAD A NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE WI/IL...MN/IA BORDERS. LOW LEVEL CONVERGENCE/LIFT OVER THE WEST END OF THE BOUNDARY ALREADY TRIGGERED TSRA OVER SOUTHWEST MN EARLIER THIS AFTERNOON. AIRMASS REMAINS CAPPED OVER THE AREA THIS AFTERNOON...WITH MOISTURE AND EXTREME INSTABILITY POOLING ALONG AND SOUTH OF THE BOUNDARY IN IA. PER 18Z GOES SOUNDER INFO...CAPES OF 3500-500 J/KG INDICATED ALONG/SOUTH OF THE BOUNDARY. 12Z MODELS INDICATING SITUATION LIKELY TO PLAY OUT SIMILAR TO LAST NIGHT. INITIAL CONVECTION AGAIN LIKELY TO FIRE NEAR THE MN/SD BORDER IN THE AREA OF BEST LOW LEVEL COVERGENCE. CONVECTION TO THEN DEVELOP/MOVE EAST ALONG THE BOUNDARY AS THE LOW LEVEL JET INCREASES AND PUSHES THE POOLED MOISTURE IN IA OVER THE FRONTAL BOUNDARY. WEAK VORT LOBE AND SHOT OF Q-G FORCING TO SWING ACROSS THE AREA TONIGHT AS WELL. APPEARS MAIN FLASH FLOOD THREAT AREA HAS SHIFTED A BIT FURTHER SOUTH FOR TONIGHT. WITH THE EXTREME INSTABILITY AND A WEAKER LOW LEVEL JET...TSRA LIKELY TO BE CLOSER TO THE BOUNDARY. FLASH FLOOD GUIDANCE VALUES QUITE LOW ACROSS ALL OF THE FORECAST AREA. PW/S OF 1.5 TO 2.0 IN THE AIRMASS TO BE PUSHED OVER THE BOUNDARY THIS EVENING. WITH ONGOING FLOODING FOR PORTIONS OF THE AREA AND HIGH POTENIAL FOR MORE HEAVY RAIN ACROSS MUCH OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS...POSTING A FLASH FLOOD WATCH FOR MOST OF THE FORECAST AREA WARRENTED AGAIN TONIGHT. PREFER HIGHER NGM-FWC POPS AND ETA GRIDPOINT QPF GUIDANCE OVER AVN-FAN POPS. PREFER FWC/FAN TEMPS OVER WARMER ETA 2M GRIDPOINT TEMPS. COOLER FWC/FAN DID BETTER FRI NIGHT...ESPECIALLY IN TSRA AREAS. RRS
In the hours before
Local storm report, Jun 28, 12:02 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1202 AM CDT SUN JUN 28 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM MELROSE WI WIND DAMAGE
06/26/98 JACKSON TREES DOWN
0648 PM 4 W HAYFIELD MN 1 INCH HAIL
06/27/98 DODGE
0802 PM 3 E RICEVILLE IA TORNADO
06/27/98 HOWARD UNCONFIRMED
0845 PM 3 N STODDARD WI WIND DAMAGE
06/27/98 VERNON TREES DOWN
0845 PM 3 N STODDARD WI 60 MPH WIND GUST
06/27/98 VERNON
0854 PM 3 E BANGOR WI 60 MPH WIND GUST
06/27/98 MONROE
0858 PM VIROQUA WI 60 MPH WIND GUST
06/27/98 VERNON
0858 PM VIROQUA WI FUNNEL CLOUD
06/27/98 VERNON
0858 PM 2 W ST JOSEPH WI 60 MPH WIND GUST
06/27/98 LA CROSSE
0858 PM 2 W ST JOSEPH WI WIND DAMAGE
06/27/98 LA CROSSE SEVERAL TREES DOWN
0901 PM TREMPEALEAU WI WIND DAMAGE
06/27/98 TREMPEALEAU FEW TREES DOWN
0901 PM 2 S LA CROSSE WI 60 MPH WIND GUST
06/27/98 LA CROSSE
0909 PM FOUR CORNERS WI 79 MPH WIND GUST
06/27/98 MONROE
0929 PM YUBA WI WIND DAMAGE
06/27/98 RICHLAND POWER LINES DOWN
0940 PM ELROY WI 75 MPH WIND GUST
06/27/98 JUNEAU
0940 PM UNION CENTER WI WIND DAMAGE
06/27/98 JUNEAU NUMEROUS TREES DOWN
0941 PM TOMAH COURT HOUSE WI 80 MPH WIND GUST
06/27/98 MONROE
0942 PM 2 E MAUSTON WI FUNNEL CLOUD
06/27/98 ADAMS
0942 PM 4 N TOMAH WI 90 MPH WIND GUST
06/27/98 MONROE
1000 PM ACROSS COUNTY WI WIND DAMAGE
06/27/98 VERNON NUMEROUS STRUCTURES DAMAGED
B NUMEROUS TREES DOWN
NELSONSpecial weather statement, Jun 28, 12:27 AM CDT, 1 hour 29 minutes before
IAZ030-WIZ061-280630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1227 AM CDT SUN JUN 28 1998 ...STRONG THUNDERSTORMS WERE ROLLING THROUGH AREAS NORTH OF DUBUQUE... AT 1225 AM...RADAR SHOWED STRONG THUNDERSTORMS ABOUT 25 MILES SOUTHEAST OF DECORAH...MOVING EAST. THESE STORMS WILL MOVE THROUGH CLAYTON COUNTY IN NORTHEAST IOWA...AND INTO GRANT COUNTY IN SOUTHWEST WISCONSIN. WIND GUSTS AS HIGH AS 45 MPH ARE POSSIBLE...ALONG WITH VERY HEAVY RAIN. THERE HAVE BEEN NO REPORTS OF SEVERE WEATHER WITH THESE STORMS...BUT TORRENTIAL RAINS MAY LEAD TO FLOODING PROBLEMS.
Local storm report, Jun 28, 12:32 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT SUN JUN 28 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0714 PM AUSTIN ARPT MN 93 MPH WIND GUST
06/27/98 MOWER
0730 PM ORONOCO MN TORNADO
06/27/98 OLMSTED UNCONFIRMED
0732 PM ROCHESTER MN 80 MPH WIND GUST
06/27/98 OLMSTED
0740 PM SPRING VALLEY MN 1.75 INCH HAIL
06/27/98 FILLMORE
0805 PM CRESCO IA WIND DAMAGE
06/27/98 HOWARD LARGE TREES DOWN
0808 PM 2 W CRESCO IA TORNADO
06/27/98 HOWARD
0830 PM WINONA MN 75 MPH WIND GUST
06/27/98 WINONA
0839 PM STODDARD WI 70 MPH WIND GUST
06/27/98 VERNON
0839 PM HOKAH MN 70 MPH WIND GUST
06/27/98 HOUSTON
0842 PM LA CROSSE WI 70 MPH WIND GUST
06/27/98 LA CROSSE
0900 PM GOOSE ISLAND WI WIND DAMAGE
06/27/98 LA CROSSE NUMEROUS TREES DOWN
0900 PM ST ANSGAR IA WIND DAMAGE
06/27/98 MITCHELL TREES DOWN
0915 PM ARKDALE WI 70 MPH WIND GUST
06/27/98 ADAMS
0926 PM FORT MC COY WI 60 MPH WIND GUST
06/27/98 MONROE
0930 PM NEWRY WI WIND DAMAGE
06/27/98 VERNON STRUCTURAL DAMAGE
0955 PM MELROSE WI WIND DAMAGE
06/27/98 JACKSON TREES DOWN
0955 PM NORTH BEND WI WIND DAMAGE
06/27/98 JACKSON TREES DOWN STRUCTURAL
DAMAGE SEMI FLIPPED OVER
HOUSE ROOF ON HWY 54
1013 PM LYNDON STATION WI FUNNEL CLOUD
06/27/98 JUNEAU
1016 PM NECEDAH WI FUNNEL CLOUD
06/27/98 JUNEAU
1117 PM 4 NE WEST UNION IA .75 INCH HAIL
06/27/98 FAYETTE
NELSONLocal storm report, Jun 28, 12:44 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1244 AM CDT SUN JUN 28 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM NEAR MCINTIRE IA WIND DAMAGE
06/27/98 MITCHELL FARM BUILDINGS DOWN
0830 PM ACROSS COUNTY MN WIND DAMAGE
06/27/98 HOUSTON TREES DOWN
0839 PM LA CRESENT MN WIND DAMAGE
06/27/98 HOUSTON TREES DOWN
0839 PM 6 N RICEVILLE IA WIND DAMAGE
06/27/98 HOWARD TREES DOWN BARN IN MIDDLE
OF COUNTY ROAD V10
0900 PM ST ANSGAR IA 1.75 INCH HAIL
06/27/98 MITCHELL
0910 PM CASHTON WI WIND DAMAGE
06/27/98 MONROE TREES DOWN STRUCTURES DOWN
NELSON/STRUVER/LUSSKY/SHEA/THOMPSON/STANGELAND/SWERMAN/PABST/KING/RIECKSpecial weather statement, Jun 28, 1:48 AM CDT, 8 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041>044- 053>055-061-280845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 148 AM CDT SUN JUN 28 1998 ...TORNADO WATCH NO LONGER IN EFFECT FOR SOUTHEAST MINNESOTA... NORTHEAST IOWA...WEST CENTRAL AND SOUTHWEST WISCONSIN... THE FOLLOWING COUNTIES ARE NO LONGER IN A TORNADO WATCH... IN SOUTHEAST MINNESOTA...WABASHA...WINONA...HOUSTON...FILLMORE... OLMSTED...MOWER AND DODGE IN NORTHEAST IOWA...ALLAMAKEE...WINNESHIEK...FAYETTE...CLAYTON... CHICKASAW...HOWARD...MITCHELL...FLOYD IN WEST CENTRAL AND SOUTHWEST WISCONSIN... ADAMS...JUNEAU...LA CROSSE...MONROE...VERNON...RICHLAND... CRAWFORD...GRANT THOMPSON
Special weather statement, Jun 28, 1:48 AM CDT, 8 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041>044- 053>055-061-280845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 148 AM CDT SUN JUN 28 1998 ...TORNADO WATCH NO LONGER IN EFFECT FOR SOUTHEAST MINNESOTA... NORTHEAST IOWA...WEST CENTRAL AND SOUTHWEST WISCONSIN... THE FOLLOWING COUNTIES ARE NO LONGER IN A TORNADO WATCH... IN SOUTHEAST MINNESOTA...WABASHA...WINONA...HOUSTON...FILLMORE... OLMSTED...MOWER AND DODGE IN NORTHEAST IOWA...ALLAMAKEE...WINNESHIEK...FAYETTE...CLAYTON... CHICKASAW...HOWARD...MITCHELL...FLOYD IN WEST CENTRAL AND SOUTHWEST WISCONSIN... ADAMS...JUNEAU...LA CROSSE...MONROE...VERNON...RICHLAND... CRAWFORD...GRANT THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:17 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 73 min |
| Jun 27, 7:32 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 58 min |
| Jun 27, 7:53 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Winneshiek | 82 min |
| Jun 27, 8:07 PM CDT | Tornado Warning | ARX | Howard, Winneshiek | 53 min |
| Jun 27, 8:21 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 69 min |
| Jun 27, 8:25 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 65 min |
| Jun 27, 8:55 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 35 min |
| Jun 27, 9:28 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 62 min |
| Jun 27, 9:31 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 74 min |
| Jun 27, 10:03 PM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd | 4 hr |
| Jun 27, 10:03 PM CDT | Flash Flood Warning | ARX | Allamakee, Winneshiek | 4 hr |
| Jun 27, 10:16 PM CDT | Flash Flood Warning | ARX | Howard | 4 hr |
| Jun 27, 10:51 PM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 54 min |
| Jun 27, 11:55 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 50 min |
| Jun 28, 1:56 AM CDT | Flash Flood Warning | ARX | Allamakee | 8 hr |
| Jun 28, 9:50 AM CDT | Flash Flood Warning | ARX | Allamakee, Chickasaw, Howard, Winneshiek | 4 hr |
| Jun 28, 9:50 AM CDT | Flash Flood Warning | ARX | Floyd | 4 hr |
Nearby
Flash Flood Warnings in Iowa, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.